Computerized prescribing systems often warn doctors of potential interactions, but in one recent study this warning delayed crucial treatment. Nearly 2,000 prescribers were included in the study, which focused on alerting them to the dangers of an interaction between the blood-thinner warfarin and the antibiotic trimethoprim-sulfamethoxazole. This combination antimicrobial was once known under the brand names Bactrim or Septra. There is concern that when this medication is taken with warfarin it increases the risk of serious bleeding.
The trouble is that making doctors stop in the middle of writing a prescription and check with a pharmacist can throw a monkey wrench into the system. In this case, some patients did not get crucial medication for up to three days because the prescriber became distracted. The bottom line seems to be that information technology can be helpful but it is not perfect. Serious alerts should be used very sparingly and should encourage instant communication with the pharmacy to ensure safer prescribing.
[Archives of Internal Medicine, Sept.27, 2010]

Join Over 70,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. LA
    Reply

    I take this medication for cold and when I do I kept on feeling earthquake and movement on couch or bed. It drives me crazy so I still take it but I have very low iron.

  2. Anonymous
    Reply

    Be responsible for your own body. When prescribed a new medicine check out all combinations that may harm you as well as all side effects.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.